Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 275, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Aug 16, 2002, 8:31 PM CDT for Cedar County, Nebraska. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2002, 8:31 PM CDT (01:31 UTC)
- Expired
- Aug 16, 2002, 9:00 PM CDT
- In force
- 29 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Cedar County, NE
The radar
The Sioux Falls radar (KFSD), 118 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3070 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1356 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 229 m²/s²
- 0-3 km storm-relative helicity
- 597 m²/s²
- Significant tornado parameter
- 3.9
- Supercell composite
- 18.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 4:15 PM CDT, 4 hours 16 minutes earlier.
Area forecast discussion, Aug 16, 4:15 PM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 415 PM CDT FRI AUG 16 2002 FORECAST CHALLENGES...TSRA REDEVELOPMENT TON...CHC -TSRA/TEMPS DURING THE PD. SYNOPSIS...HAD SVR WX FOR MUCH OF THE AM AND ERLY AFT...WITH SVRL LARGE HAIL REPORTS. ELEVATED TSRA DEVELOPED SHORTLY AFTER MIDNIGHT AND DVLPD INTO SVR STORMS AT SHIFT CHANGE. STORMS FORMED IN AN AREA OF STG WAA WHERE DEEP MOISTURE WAS RETURNING TO THE FCST AREA. AT 21Z...THE SFC FNT WAS TO THE N VTN/ANW/HSI/BIE...WHERE TEMPS WERE 102 /99/92/91 RESPECTIVELY AND TO THE WEST OF ONL/OLU/LNK. A CU FIELD WAS NOTED OVER WCNTRL NEB AND THE DRYLINE WAS E OF AIA AND SNY. FORECAST...THE CU IS FORMING IN AN AREA COINCIDENT TO THE INSTABILITY AXIS (THETA-E AXIS/DEEP MOISTURE). H70 THERMAL AXIS NOSING IN FM SW NEB INTO NE NEB AND THIS WILL HND DVLPMENT. H70 MOISTURE POOLING NCNTRL NEB INTO SW MN AND WHERE CAP IS WEAKEST...IN THE NW PORTION OF THE OAX AREA...EXPECT STORMS TO DEVELOP HERE FIRST. DUE TO THE STRENGTH OF THIS SYSTEM...WITH THE H85 LOW LEVEL JET INCREASING TO 50+KTS 50KT 0-6KM SHR...SVR WX POTENTIAL...ESPECIALLY FOR DAMAGING WINDS. WHILE EXPECT THE CAP TO HOLD BACK STORMS INITIALLY...AFTER MIDNIGHT...CONTINUE POPS ACROSS THE REST OF ECNTRL/SE NEB AND SW IA. FNT MOVES THRU FOR SAT AND MUCH COOLER TEMPS IN THE FCST. HOLD ONTO POPS IN SE NEB SAT. CHC OF ELEVATED -TSRA SAT NIGHT ACRS THE S WITH WAA S AND FOR MUCH OF THE FCST AREA SUN. FNT RMNS TO THE S MON...HOWEVER...TSRA EXPECTED WITH LIFT OVER THE FNT AND THE PASSAGE OF A SHORTWAVE TROF IN THE NRN PLNS. LITTLE CHANCE TO MAKE CHGS TO THE EXTENDED. .OMA...NONE. ZAPOTOCNY
In the hours before
Local storm report, Aug 16, 2:40 PM CDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
240 PM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0913 AM MONROE NE 4.5 INCH HAIL
08/16/02 PLATTE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0930 AM 1 W MONROE NE 2.75 INCH HAIL
08/16/02 PLATTE REPORTED BY EMERGENCY
MANAGEMENT.
0930 AM PLATTE CENTER NE 1 INCH HAIL
08/16/02 PLATTE REPORTED BY PUBLIC.
0930 AM 4 E MANLEY NE .88 INCH HAIL
08/16/02 CASS REPORTED BY PUBLIC.
1040 AM PIERCE NE 1.75 INCH HAIL
08/16/02 PIERCE REPORTED BY EMERGENCY
MANAGEMENT.
1042 AM 5 S DAVID CITY NE 1.75 INCH HAIL
08/16/02 BUTLER REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1105 AM CROFTON NE 1.25 INCH HAIL
08/16/02 KNOX HAIL COVERING THE
GROUND, REPORTED BY
EMERGENCY MANAGEMENT.
1120 AM CROFTON NE 1.75 INCH HAIL
08/16/02 KNOX REPORTED BY EMERGENCY
MANAGEMENT. EVENT
DURATION 7 MINUTES.
1125 AM HARTINGTON NE .75 INCH HAIL
08/16/02 CEDAR REPORTED BY STORM
SPOTTER.
1130 AM FREMONT NE 1.75 INCH HAIL
08/16/02 DODGE REPORTED BY PUBLIC.
1130 AM FREMONT NE 1 INCH HAIL
08/16/02 DODGE REPORTED BY EMERGENCY
MANAGEMENT.
1132 AM FREMONT NE .75 INCH HAIL
08/16/02 DODGE REPORTED BY STORM
SPOTTER.
1134 AM FREMONT NE 1.25 INCH HAIL
08/16/02 DODGE REPORTED BY STORM
SPOTTER.
1152 AM 2 N GLENWOOD IA .75 INCH HAIL
08/16/02 MILLS REPORTED BY STORM
SPOTTER.
1155 AM FORDYCE NE .75 INCH HAIL
08/16/02 CEDAR REPORTED BY STORM
SPOTTER.
1201 PM PENDER NE 1 INCH HAIL
08/16/02 THURSTON HEAVY RAIN WITH 1.20
INCHES IN LESS THAN AN
HOUR REPORTED BY STORM
SPOTTER.
1225 PM 1 N PENDER NE .75 INCH HAIL
08/16/02 THURSTON REPORTED BY EMERGENCY
MANAGEMENT.
1225 PM 1 N MISSOURI VLY IA .75 INCH HAIL
08/16/02 HARRISON REPORTED BY EMERGENCY
MANAGEMENT.
1255 PM WINNEBAGO NE 1 INCH HAIL
08/16/02 THURSTON REPORTED BY EMERGENCY
MANAGEMENT.
0122 PM WYNOT NE 1.75 INCH HAIL
08/16/02 CEDAR REPORTED BY FIRE AND
RESCUE.Special weather statement, Aug 16, 3:02 PM CDT, 5 hours 29 minutes before
IAZ043-055-056-069-NEZ015-033-034-162017- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 302 PM CDT FRI AUG 16 2002 SEVERE THUNDERSTORM WATCH NUMBER 609 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN NORTHEASTERN NEBRASKA AND WESTERN IOWA... THURSTON...CUMING...BURT...MONONA...HARRISON...SHELBY AND POTTAWATTAMIE. GRIFFIS
Special weather statement, Aug 16, 3:25 PM CDT, 5 hours 6 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-171100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 325 PM CDT FRI AUG 16 2002 STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND TONIGHT OVER EASTERN NEBRASKA AND SOUTHWESTERN IOWA. A WARM FRONT OVER THE NEBRASKA KANSAS BORDER WILL TRANSPORT WARM...MOIST...AND VERY UNSTABLE AIR NORTHWARD INTO THE REGION THIS EVENING. A STRONG COLD FRONT WILL MOVE IN FROM THE DAKOTAS LATE TONIGHT AND INTERACT WITH THE UNSTABLE ATMOSPHERE. SHEAR PROFILES AND STRONG INSTABILITY WILL ALLOW FOR THE POSSIBILITY OF TORNADOES AS WELL AS LARGE HAIL AND DAMAGING WINDS. THE AREA MOST AT RISK WILL BE MAINLY NORTH OF A LINE FROM NELIGH TO HARLAN IOWA...HOWEVER THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF EASTERN NEBRASKA AND SOUTHWESTERN IOWA AS THIS FRONT PUSHES RAPIDLY SOUTHWARD. THUNDERSTORMS MAY LINGER INTO SATURDAY MORNING OVER SOUTHEASTERN NEBRASKA AS THE COLD FRONT MOVES INTO KANSAS AND MISSOURI. THE NEXT CHANCE FOR THUNDERSTORMS WILL BE OVER SOUTHEASTERN NEBRASKA AND SOUTHWESTERN IOWA SATURDAY NIGHT INTO SUNDAY MORNING AS WARM AND MOIST AIR RETURNS FROM THE SOUTH. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). GRIFFIS
Local storm report, Aug 16, 7:20 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
720 PM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0649 PM NIOBRARA NE 1 INCH HAIL
08/16/02 KNOX REPORTED BY STORM
SPOTTER.
0705 PM NIOBRARA NE 2 INCH HAIL
08/16/02 KNOX REPORTED BY COOPERATIVE
OBSERVER.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 7:25 PM CDT | Tornado Warning | OAX | Knox | 35 min |
| Aug 16, 7:57 PM CDT | Tornado Warning | OAX | Cedar, Knox | 33 min |
| Aug 17, 12:02 AM CDT | Severe Thunderstorm Warning | OAX | Antelope | 28 min |
| Aug 17, 12:17 AM CDT | Severe Thunderstorm Warning | OAX | Pierce, Wayne | 43 min |
| Aug 17, 12:30 AM CDT | Severe Thunderstorm Warning | OAX | Antelope, Boone, Madison | 60 min |
| Aug 17, 12:39 AM CDT | Severe Thunderstorm Warning | OAX | Cedar | 36 min |
| Aug 17, 1:04 AM CDT | Severe Thunderstorm Warning | OAX | Thurston, Wayne | 41 min |
| Aug 17, 1:16 AM CDT | Severe Thunderstorm Warning | OAX | Cuming, Stanton | 44 min |
| Aug 17, 1:42 AM CDT | Severe Thunderstorm Warning | OAX | Colfax, Dodge | 48 min |
| Aug 17, 1:53 AM CDT | Severe Thunderstorm Warning | OAX | Burt | 22 min |
| Aug 17, 2:55 AM CDT | Severe Thunderstorm Warning | OAX | Cass, Lancaster, Otoe, Sarpy | 35 min |
| Aug 17, 3:03 AM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson, Saline | 42 min |
| Aug 17, 3:13 AM CDT | Severe Thunderstorm Warning | OAX | Johnson, Pawnee | 32 min |
| Aug 17, 3:27 AM CDT | Severe Thunderstorm Warning | OAX | Nemaha, Richardson | 33 min |
| Aug 17, 3:51 AM CDT | Severe Thunderstorm Warning | OAX | Gage, Jefferson, Johnson, Pawnee | 24 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.